(Endocrine) - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 3 Forum

USMLE Step 3 Forum USMLE Step 3 Discussion Forum: Let's talk about anything related to USMLE Step 3 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default (Endocrine)

A 52-year-old patient of yours was started on an additional medication to treat dyslipidemia 1 week ago. Since the addition of the last medication, he reports severe flushing and pruritus, to the point that he does not think he can continue to take the medication. Before starting this new medication, he was on a statin for the last year and has had an appropriate diet and exercise plan. At his last visit, however, a fasting lipid panel revealed that the LDL-cholesterol was still elevated above goal, and that the HDL-cholesterol was low. Given that the patient has two brothers who have died of coronary heart disease while in their fifties and that he has a history of hypertension, an aggressive two-medication treatment strategy for his dyslipidemia was started. Today, vital signs and physical examination are unremarkable. Which of the following is the most appropriate management at this time?



A.

Change to a short-acting form of the new medication, recheck in 2 weeks


B.

Check stat creatinine kinase levels and liver function tests, stop treatment


C.

Discontinue the statin, continue with the new medication, re-evaluate in 6 months


D.

Prescribe aspirin or antihistamine, continue current treatment


E.

Stop treatment immediately, evaluate for dangerous drug interactions
Reply With Quote Quick reply to this message



  #2  
Old 10-20-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 175
Threads: 13
Thanked 241 Times in 59 Posts
Reputation: 251
Default

D asprin or antihisamine before taking Niacin
Reply With Quote Quick reply to this message
  #3  
Old 10-20-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

D. Prescribe aspirin or antihistamine, continue current treatment
Reply With Quote Quick reply to this message
 
  #4  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default Answer

The correct answer is D. Facial flushing and pruritus are common side effects of nicotinic acid. Nicotinic acid often is used for treatment of dyslipidemia, as it can modestly decrease LDL-cholesterol while increasing HDL-cholesterol. Flushing, pruritus, and gastrointestinal side effects commonly cause patients to discontinue treatment. Slowly titrating the dose, taking the medication with meals, and taking an aspirin or antihistamine at least 30 minutes before the medication can minimize these side effects. Additionally, long-acting formulations, as opposed to short-acting forms (choice A), are associated with less flushing.
Liver function tests need to be checked regularly with statins and with nicotinic acid derivatives. Rarely, statins can cause myopathy, symptoms of which would warrant checking a creatinine kinase level. Neither creatinine kinase levels nor liver function tests (choice B), however, are likely to explain this patientís symptoms.
There is no reason to discontinue the statin (choice C) or to stop treatment immediately (choice E). These side effects are unlikely to be caused by the statin or by a drug interaction. Further, whereas nicotinic acid is a good medication as an adjunct, it is not as effective as a statin for treating LDL-cholesterol. The statin is likely needed and, in any case, is not the cause of this patientís complaints.
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
(Endocrine) drnrpatel USMLE Step 3 Forum 4 10-21-2011 12:14 PM
(Endocrine) drnrpatel USMLE Step 3 Forum 6 10-20-2011 08:56 PM
(Endocrine) drnrpatel USMLE Step 3 Forum 3 10-20-2011 08:45 PM
(Endocrine) drnrpatel USMLE Step 3 Forum 5 10-20-2011 08:41 PM
(Endocrine) drnrpatel USMLE Step 3 Forum 3 10-20-2011 08:38 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)